0
Abstract: Case Reports |

A NOVEL PATTERN OF LUNG INJURY RELATED TO HORMONAL BLOCKADE FOR METASTATIC PROSTATE CANCER FREE TO VIEW

Alex H. Gifford, MD*; Peter A. DeLong, MD
Author and Funding Information

Dartmouth-Hitchcock Medical Center, Lebanon, NH


Chest


Chest. 2008;134(4_MeetingAbstracts):c39002. doi:10.1378/chest.134.4_MeetingAbstracts.c39002
Text Size: A A A
Published online

INTRODUCTION: Androgen deprivation using LHRH agonists and androgen-receptor antagonists is a hallmark of practice in cases of refractory prostate carcinoma. Interstitial lung disease has rarely occurred in the setting of treatment with these medications, though no consistent pattern of lung injury is described. We report the case of a subacute, progressive organizing pneumonia and severe bronchiolitis attributed to bicalutamide and leuprorelin therapy.

CASE PRESENTATION: A 76 year-old man with relapsed prostate cancer was evaluated for progressive exertional dyspnea and non-productive cough during the preceding month. He denied any other previous or currently-associated pulmonary symptoms. Gleason grade 3+2 adenocarcinoma was diagnosed thirteen years prior and treated with radical prostatectomy and local radiation. Two years before the present illness, bicalutamide and leuprorelin were initiated in response to the identification of vertebral metastases. A lifelong non-smoker, the patient had no exposure to inhaled particulates. Current medications included valsartan and hydrochlorothiazide for hypertension. The resting oxyhemoglobin saturation was of 84% on air, and examination was only notable for inspiratory crackles at the lung bases. Pulmonary function testing demonstrated a mild restrictive ventilatory defect and severely reduced diffusion capacity for carbon monoxide (32% predicted). Computed tomography of the chest in prone-position (Fig 1) revealed bronchial wall thickening and ground-glass opacification in superior lung zones, while the bases were involved with regions of nodular consolidation and fibrosis. Non-occlusive deep vein thrombosis in the right calf was detected by duplex ultrasonography, though a ventilation-perfusion scan was interpreted as low-probability for pulmonary embolism. An echocardiogram was unremarkable. Laboratory testing included negative or normal values for extractable-nuclear antigens, ANA, ANCA, serum protein electrophoresis, HBV and HCV antibodies, complement components, quantitative immunoglobulin levels, rheumatoid factor, and antibodies to Aspergillus fumigatus, Thermoactinomyces vulgaris, and Micropolyspora faeni. Lung biopsy specimens obtained by VATS (Fig 2) were characterized by severe lymphocytic bronchiolitis and organizing pneumonia with no evidence of granulomas, vasculitis, subacute thromboembolism, or metastatic adenocarcinoma. Medial hypertrophy and plexiform lesions were visualized in small vessels. Mycobacterial, bacterial, and fungal stains and growth were negative. Hypersenstivity reaction favored highly among radiographic and histopathologic differential diagnoses. Prednisone (1 mg/kg daily) and low-molecular weight heparin therapy was initiated.

DISCUSSIONS: Leuprorelin and bicalutamide are frequently utilized to effect maximal androgen blockade in metastatic prostate cancer. The former LHRH receptor agonist attenuates luteinizing hormone production from the hypothalamus, while the latter drug antagonizes tumoral androgen receptors. Among the handful of cases implicating these agents in the development of interstitial lung disease, there are inconsistent clinicopathologic features. One account described an eosinophilic pneumonia developing over a five week period in a patient who started receiving bicalutamide six months before symptom onset and in whom the pneumonia resolved with drug cessation. (1) Another case of lung injury involving flutamide and leuprorelin was characterized by a fulminant, acute pneumonitis of the lower lung zones and mononuclear cell infiltration. Our case highlights a novel pattern and cadence of pulmonary toxicity of these hormone-blocking drugs, namely that of a subacute, progressive organizing pneumonia, necrotizing bronchiolitis, and vasculopathy.

CONCLUSION: This case adds another perspective to a small but growing body of literature suggesting that agents used to effect andropause in men with relapsed prostate cancer can cause significant pulmonary toxicity. In light of the prevalence of this neoplastic condition and the paucity of alternative therapies for advanced disease, awareness of this side-effect is important for providers in several fields.

DISCLOSURE: Alex Gifford, No Financial Disclosure Information; No Product/Research Disclosure Information

Tuesday, October 28, 2008

4:15 PM - 5:45 PM

References

Wong PW. Macris N. DiFabrizio L. Seriff NS. Eosinophilic lung disease induced by bicalutamide: a case report and review of the medical literature.Chest1998;113(2):548–550. [CrossRef]
 
Azuma T. Kurimoto S. Mikami K. Oshi M. Interstitial pneumonitis related to leuprorelin acetate and flutamide.J Urology1999;161(1):221. [CrossRef]
 

Figures

Tables

References

Wong PW. Macris N. DiFabrizio L. Seriff NS. Eosinophilic lung disease induced by bicalutamide: a case report and review of the medical literature.Chest1998;113(2):548–550. [CrossRef]
 
Azuma T. Kurimoto S. Mikami K. Oshi M. Interstitial pneumonitis related to leuprorelin acetate and flutamide.J Urology1999;161(1):221. [CrossRef]
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543